Alert archive / Maryland / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 320, NWS Baltimore/Washington

August 9, 2021Baltimore County, Harford County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 9, 2021, 3:52 PM EDT for Baltimore County, Harford County, Maryland. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2021, 3:52 PM EDT (19:52 UTC)
Expired
Aug 9, 2021, 4:11 PM EDT
In force
19 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Baltimore County, MD, Harford County, MD

The radar

The Sterling radar (KLWX), 102 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
568 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

648 
WUUS51 KLWX 091952
SVRLWX
MDC005-025-092045-
/O.NEW.KLWX.SV.W.0320.210809T1952Z-210809T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
352 PM EDT Mon Aug 9 2021

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  West central Harford County in northern Maryland...
  East central Baltimore County in northern Maryland...

* Until 445 PM EDT.

* At 352 PM EDT, a severe thunderstorm was located over Perry Hall,
  or 7 miles northwest of Middle River, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles.

* Locations impacted include...
  Carney, Perry Hall, White Marsh, Fallston, Hampton, Kingsville,
  Pleasant Hills, Glen Arm, Fork, Baldwin, Long Green, Hydes, Loch
  Raven and Upper Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3938 7649 3943 7655 3956 7648 3947 7634
TIME...MOT...LOC 1952Z 211DEG 4KT 3944 7649 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CJL
1 follow-up statement
097 
WWUS51 KLWX 092011
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
411 PM EDT Mon Aug 9 2021

MDC005-025-092021-
/O.CAN.KLWX.SV.W.0320.000000T0000Z-210809T2045Z/
Harford MD-Baltimore MD-
411 PM EDT Mon Aug 9 2021

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL HARFORD AND EAST
CENTRAL BALTIMORE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3938 7649 3943 7655 3956 7648 3947 7634
TIME...MOT...LOC 2009Z 211DEG 4KT 3946 7648 

$$

CJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:50 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 9, 2:50 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
250 PM EDT Mon Aug 9 2021

.SYNOPSIS...
Bermuda high pressure will be the dominant weather feature
through Friday A cold front will move into the area Saturday and
it will stall out nearby for Sunday and Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Low pressure continues to spin off the New Jersey coast while
weak upper-level ridging builds overhead. High pressure remains
over the Atlantic while and upper-level trough digs into the
Great Lakes.

The high over the Atlantic has allowed for a southerly wind to
usher in warmer and more humid conditions. At the same time,
there is a surface trough overhead, and despite rising heights
this will likely be enough to combine with the unstable
atmosphere to trigger scattered showers and thunderstorms this
afternoon into this evening. Shear is weak, but moderate
instability and steep low-level lapse rates suggest that an
isolated severe storm cannot be ruled out. Also, with weak flow
aloft storms will be moving slowly, so an isolated instance of
flash flooding is possible.

Convection will wane later this evening due to the loss of
daytime heating. However, the trough over the Great Lakes will
build toward New England and weak shortwave energy associated
wit this will move into our area. This will bring some more
mid-level clouds overnight along with a possible shower. The
best chance for a shower will be across western areas, closer to
the shortwave energy. Patchy fog is possible overnight, but
widespread fog is not expected due to the increased mid-level
clouds.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The upper-level trough will pass through New England Tuesday and
Tuesday night and weak shortwave energy associated with this
will pass through the area during this time. High pressure over
the Atlantic will allow for a southerly flow to usher in hot and
humid conditions.

The heat and humidity combined with the shortwave energy will
bring the chance for showers and thunderstorms. A couple
stronger storms are possible due to higher amounts of CAPE from
the heat and humidity. Heat indices well into the 90s and lower
100s are most likely Tuesday, with the highest heat indices
around and east of Interstate 95. Confidence is too low for a
Heat Advisory at this time since it's most likely to be below
criteria, but either way it will be hot and humid.

Warm and humid conditions will persist Tuesday night as
convection wanes.

A zonal flow aloft will continue Wednesday through Wednesday
night in between a subtropical high over the southeastern CONUS
and an upper-level low over central Canada. Weak shortwave
energy will continue to pass through our area during this time.
High pressure will remain over the Atlantic, so more hot and
humid conditions are expected. Heat indices may be a touch
higher Wednesday compared to Tuesday with low-level temps
(925-850mb) progged to be about a 1-2C higher. This may be
enough for heat indices to approach advisory criteria (around
100 to 105 degrees, with the highest indices around and east of
Interstate 95).

The heat and humidity will lead to more instability, and that
combined with shortwave energy will bring the chance for
thunderstorms during the afternoon and evening hours. Some
storms may be strong to perhaps severe due to the higher amounts
of instability. Warm and humid conditions will persist overnight
Wednesday.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Generally good agreement amongst the guidance in regards to the long
term period. Bermuda high pressure offshore is expected to strengthen
Thursday and Friday as heat and humidity increases as a result.
Daytime temperatures will be in the mid 90s for most with dew points
in the low to 70s. This will cause heat indices to range near 100
both days, especially for areas mainly east of the Blue Ridge.
With the added heat and humidity, will also lead to increased
chances for afternoon/early evening showers and thunderstorms
through the weekend. There appears to be a stronger signal for more
widespread and possible severe storms on Saturday as a cold front
approaches from the west. However uncertainty lies in regards to the
timing of the front and how quickly it clears the area. There's some
indication that the front may linger into Sunday which would lead to
more unsettled conditions. In any case, cooler temperatures are
likely over the weekend.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Scattered thunderstorms are expected this afternoon and evening.
Locally gusty winds and brief subVFR conditions are possible.
Some low clouds or fog is possible overnight, but mid-level
clouds will keep the fog threat isolated. Did include MVFR vsbys
at KMRB overnight where confidence is highest for fog. Brief IFR
conditions are possible as well.

A southerly flow will continue through Wednesday night along
with the chance for thunderstorms each afternoon and evening.
VFR conditions are expected most of the time, but brief subVFR
conditions are possible in any t-storms. Patchy fog cannot be
ruled out during the late night and early morning hours each
day, but confidence is low.

Mostly VFR conditions are expected Thursday and Friday aside from
any afternoon/early evening convective activity which could briefly
reduce CIG/VSBYs. Winds will generally be out of the south.

&&

.MARINE...
A southerly flow will continue around high pressure through
Wednesday night. Southerly channeling will lead to SCA gusts,
especially during the nighttime hours. An SCA is in effect for
much of the Bay and lower Tidal Potomac late this afternoon
through tonight, and again Tuesday night. Additional SCA's may
be needed later Wednesday and Wednesday night.

Scattered thunderstorms are possible each day through Wednesday,
and gusty winds may accompany any thunderstorm that develops.

Southerly flow will lead to increased chances for SCA both Thursday
and Friday. Chances for afternoon/early evening showers and
thunderstorms will persist which may prompt the issuance of SMWs.
However confidence on this remains low at this time.

&&

.TIDES/COASTAL FLOODING...
Southerly winds will allow for higher anomalies to the south to
continue pushing north. This will cause water levels to be near
minor flood thresholds for the higher of the two high tide cycle
late tonight into Tuesday morning, mainly around Annapolis and
perhaps Washington DC. Confidence is too low for a headline at
this time due to the fact that the flow is light.

A southerly flow will lead to elevated water levels through the
latter portion of the week, but confidence for minor tidal
flooding is low since the flow will remain relatively light.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 6 PM this evening to 8 AM EDT
     Tuesday for ANZ531-537-538.
     Small Craft Advisory until 8 AM EDT Tuesday for ANZ532>534-543.
     Small Craft Advisory from 6 PM Tuesday to 6 AM EDT Wednesday
     for ANZ532>534-537-543.

&&

SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...MSS
AVIATION...BJL/MSS
MARINE...BJL/MSS
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Aug 9, 12:12 PM EDT, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1212 PM EDT Mon Aug 9 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-101000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1212 PM EDT Mon Aug 9 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A slow-moving thunderstorm is possible this afternoon and early
evening, which could lead to an isolated instance of flooding in
the Baltimore-Washington Metropolitan Area. A severe storm
capable of producing damaging wind gusts is possible as well this
afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat index values of 100 to 105 are possible during the afternoon
hours Wednesday through Saturday.

Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening hours
Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Please send any reports of wind damage or flooding to the National
Weather Service.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-101000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1212 PM EDT Mon Aug 9 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A slow-moving thunderstorm is possible this afternoon and early
evening, which could lead to an isolated instance of flooding. A
severe storm capable of producing damaging wind gusts is possible
as well this afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat index values of 100 to 105 are possible during the afternoon
hours Wednesday through Saturday, especially near and east of
Interstate 81.

Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening hours
Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Please send any reports of wind damage or flooding to the National
Weather Service.

MDZ001-501-502-VAZ503-504-WVZ501>506-101000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1212 PM EDT Mon Aug 9 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

A slow-moving thunderstorm is possible this afternoon and early
evening, which could lead to an isolated instance of flooding. A
severe storm capable of producing damaging wind gusts is possible
as well this afternoon and early evening. The strongest storms are
most likely over the Allegheny Highlands in West Virginia and
western Maryland.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening hours
Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Please send any reports of wind damage or flooding to the National
Weather Service.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:19 PM EDTSevere Thunderstorm WarningLWXAnne Arundel41 min
Aug 9, 6:23 PM EDTSevere Thunderstorm WarningLWXPrince George's52 min
Aug 9, 6:39 PM EDTFlash Flood Warning Considerable damage threatLWXMontgomery, Prince George's3 hr
Aug 9, 6:49 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Prince George's22 min
Aug 9, 7:28 PM EDTSevere Thunderstorm WarningLWXMontgomery, Prince George's29 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.